Editor’s Notes - March 2016
Read More »
here. I am excited to bring you the next edition of the QIPS newsletter. Many of you were able to join us on the QIPS all section call, which took place on January 19th. “The Clinician Perspective on Sepsis Care: Early Management Bundle for Severe Sepsis/Septic Shock (SEP-1)” was led by Robert Furno, MD, MPH, MBA, FACEP, Chief Medical Officer for the Upper Midwest Region of the Centers for Medicare and Medicaid Services (CMS) and was rich with pearls that we can all use in achieving compliance with these complex quality measures. If you were not able to make it, I encourage you to listen and have linked it
Sepsis CMS Core Measure (SEP-1) Highlights
Read More »
The Sepsis CMS Core (SEP-1) Measure has been receiving a lot of recent attention for its complexity. Here are four key points that are important to understand and remember:
1. Lactate >2 or organ dysfunction defines severe sepsis. The definition for sepsis is unchanged: two SIRS criteria plus suspected infection. Severe sepsis is defined as sepsis plus one or more variable of organ dysfunction, which includes a lactate >2. See the below table for other “signs” of organ dysfunction.
Epinephrine Dosing Errors: An Old Problem with a $imple $olution
Read More »
1Emergency physicians and emergency medical services personnel are the first line providers tasked with the use of epinephrine for life-threatening conditions such as anaphylaxis, obstructive airway disease, and cardiac arrest. Epinephrine is available in different doses and concentrations for delivery by various routes including intramuscular, nebulized racemic, and intravenous forms.
In addition, emergency medicine providers often encounter patients who are unstable, necessitating rapid administration of epinephrine prior to respiratory failure, hemodynamic collapse, and/or anoxic brain injury. In the midst of this chaos and panic – we administer one of the most confusing medications with a consistent reputation for errors both with dosing and route of administration.2–5 When these errors occur they often have severe consequences for our patients including hypertension, tachydysrhythmias, pulmonary edema, myocardial injury, or even death.4,6,7